Taking oral medications, especially after a procedure, can have side effects that may affect the physical appearance of your oral cavity. A perfect example of this is having a black tongue. This is because the enzymes in your mouth can react adversely to certain chemicals in the medicine such as bismuth. Your oral health is something that you as a dental patient should never take for granted. Here are some tips as to preventing the adverse reactions that certain medications may cause to your mouth.

Tips on Preventing Oral Side Effects:

1.   You have to let your dentist know the exact type of medicines you are currently taking prior to undergoing any type of medical process on your teeth. This should be done so that the dentists will know the right combinations of drugs that he or she can prescribe to you to treat your dental condition properly without the side effects.

2.   You should also never buy over the counter drugs without the guidance and instruction of your dentist. Some drugs have adverse reactions to the human body chemistry that may cause discoloration to the teeth and oral muscles such as the tongue. Given this, you can only use OTC drugs if the doctor properly prescribes it.  

3.   You should never forget to visit the dentist in case you see or feel any discomfort after using the medicine. This way, the dentist can help treat the reaction and prescribe new medication for your oral condition.

4.   Some medications may cause different types of reactions to your mouth such as a hairy black tongue because of the acidic content of the drug. This is why it is extremely important for you to know what kind of medicine you are taking as a precaution.

Black Tongue Due to Oral Reactions to Medication

Having a black tongue may be troublesome but it is good to know that this condition is only temporary and can be cured. With the proper intake of medication, the discoloration of a patient’s tongue will vanish.

Other Types of Oral Side Effects

The mouth can develop canker sores and lesions that can cause extreme pain to the patient. Chewing too much ascorbic acid tablets can also cause mouth sores when mixed with the inappropriate medication.

Additional Reminders

1.   Although most of these side effects are temporary, you also must remember as a patient that some are dangerous and may cause permanent damage to your oral health such as throat infections and oral wounds. Given this, you should never take any of the changes in your oral health for granted.

2.   Make sure to have regular visits with your dentist to prevent any kind of damage from occurring. Being open tom your dental health professional is the key to achieving the perfect oral health.

You should always be open to your dentist as to the medications you take because they cannot only help you prevent any infection but also give you the proper diagnosis and treatment of your condition.   

Leave Comment

Free Dental Consultation